Alert archive / Utah / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Grand Junction, CO

June 29, 2004San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jun 29, 2004, 6:54 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 6:54 PM MDT (00:54 UTC)
Expired
Jun 29, 2004, 10:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 175 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 300059
FFWGJT
UTC037-300400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
654 PM MDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 1000 PM MDT

* AT 648 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY   RAIN OVER NORTH CENTRAL SAN JUAN COUNTY...ABOUT 4 MILES 
SOUTH OF THE NEEDLES VISITOR CENTER IN CANYONLANDS NATIONAL PARK 
SOUTH OR ABOUT 26 MILES NORTHWEST OF MONTICELLO...MOVING NORTHEAST 
AT 10 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR NEEDLES 
VISITOR CENTER IN CANYONLANDS NATIONAL PARK.  SALT CREEK THAT DRAINS 
IN THE VICINITY OF NEEDLES VISITOR CENTER MAY EXPERIENCE A RAPID 
RISE OF WATER.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3796 10993 3794 10967 3828 10957 3829 10987

$$
2 follow-up statements
000 
WGUS75 KGJT 300321
FFSGJT
UTC037-300400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
920 PM MDT TUE JUN 29 2004

...FLASH FLOOD WARNING FOR NORTH CENTRAL SAN JUAN COUNTY
CONTINUES UNTIL 10 PM MDT...

THE EXCESSIVE RAINFALL THAT OCCURRED EARLIER...JUST SOUTH OF THE
NEEDLES VISITOR CENTER IN CANYONLANDS NATIONAL PARK AND THE SQUAW
FLAT CAMPGROUND...HAS TAPERED OFF TO SHOWERS WITH ISOLATED THUNDER.

RAINFALL ESTIMATES FROM RADAR SUGGEST THAT OVER AN INCH OF RAIN
FELL IN THE VICINITY OF SALT CREEK SOUTH OF THE VISITOR CENTER.
THIS CREEK MAY STILL EXPERIENCE RAPID WATER RISES THIS EVENING
UNTIL 10 PM.  SALT CREEK TRAVELS JUST EAST OF THE NEEDLES VISITOR
CENTER.

SHOWERS WILL CONTINUE TO DECREASE THIS EVENING WITH PARTIAL
CLEARING EXPECTED BY MIDNIGHT.

$$
000 
WGUS75 KGJT 300400
FFSGJT
UTC037-300430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 PM MDT TUE JUN 29 2004

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL SAN JUAN
COUNTY...

SHOWERS AND THUNDERSTORMS OVER SALT CREEK...SOUTH OF THE NEEDLES
VISITOR CENTER IN CANYONLANDS NATIONAL PARK AND THE SQUAW FLAT
CAMPGROUND...HAS ENDED.

WATER FLOWS IN WASHES...INCLUDING SALT CREEK...WILL RECEDE.  FLASH
FLOODING IS NO LONGER EXPECTED FOR NORTH CENTRAL SAN JUAN COUNTY.
THEREFORE THE FLASH FLOOD WARNING HAS EXPIRED.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:42 PM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 29, 2:42 PM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
242 PM MDT TUE JUN 29 2004

CORRECTED LINE 3 OF TONIGHT PERIOD TO READ LIS NEAR -1

.SHORT TERM (TONIGHT-WEDNESDAY NIGHT)...
PERSISTENT SYNOPTIC PATTERN OVER THE WESTERN U.S. EARLY THIS AFTN
WITH TROF ALONG THE WEST COAST AND DIRTY RIDGE OVER THE ROCKY
MOUNTAIN REGION. ORIENTATION OF THESE FEATURES CONTINUED TO ALLOW
SUB-TROPICAL MOISTURE TO SURGE NORTHWARD INTO THE CWFA WITH KGJT
MORNING SOUNDING HOLDING PW VALUES IN EXCESS OF 1 INCH.

CLOUDS OVER THE CWFA THROUGH THE MORNING PERIOD HAVE KEPT TEMPS DOWN
SIGNIFICANTLY AND AS A RESULT...HAVE SERIOUSLY LIMITED MOIST
CONVECTION ACROSS THE CWFA THROUGH THE EARLY PART OF THE DAY. THIS
DESPITE THE FAIRLY STRONG S/WV TROF MOVING NORTHWARD THROUGH EASTERN
UTAH. THUNDERSTORMS NOW BEGINNING TO DEVELOP ALONG THE PERIPHERY OF
THE CLOUD SHIELD AND MAINLY OVER HIGHER TERRAIN.

TONIGHT...S/WV WILL CONTINUE TO DRIFT NORTHWARD ENHANCING SHOWERS
AND THUNDERSTORMS WHICH DEVELOP THIS EVENING. ATMOSPHERE MARGINALLY
UNSTABLE WITH LIS NEAR -1. EXPECT OUTFLOWS FROM ONGOING TSTMS TO
RESULT IN INCREASED THUNDERSTORM ACTIVITY ACROSS THE REGION THIS
EVENING. HOWEVER...TRIMMED BACK POPS ACROSS THE VALLEYS TO SCATTERED
WHILE LEAVING NUMEROUS COVERAGE ACROSS MOUNTAINOUS AREAS AS CLOUDS
LIKELY TO CONTINUE TO WORK AGAINST MORE WIDESPREAD TSTM ACTIVITY IN
THE LOWER ELEVATIONS. S/WV...COMBINED WITH PW NEAR AN INCH AND
ANTECEDENT RAINFALL ACROSS BURN SCAR AREAS NEAR 1.5 INCHES ACROSS THE
SOUTH PROMPTED ISSUANCE OF FFA FOR THE WESTERN SAN JUAN MOUNTAINS AND
DURANGO AND VICINITY. SO FAR...LITTLE ADDITIONAL RAIN ACROSS THAT
AREA THIS MORNING...HOWEVER CLOUDS BEGINNING TO THIN OVER THAT AREA
AND THUNDERSTORMS DEVELOPING IN AREAS OF CLEARING TO THE SOUTH. GIVEN
CURRENT TREND AND CONDITIONS WHICH COULD LEAD TO HEAVY RAINFALL
PERSISTING INTO THE EVENING...WILL CONTINUE WITH FLASH FLOOD WATCH
FOR THOSE AREAS.

LATER TONIGHT...S/WV ENERGY SHEARS AND SHIFTS TO THE NORTHEAST. LOSS
OF UPWARD FORCING COMBINED WITH DIURNAL COOLING WILL LEAD
TO DECREASING CLOUDS AND SHOWERS OVERNIGHT. PERSISTENCE FORECAST FOR
LOW TEMPERATURES APPEARS BEST.

WEDNESDAY-WEDNESDAY NIGHT...RIDGE REMAINS DIRTY...BUT MOISTURE TAP TO
THE SOUTH BECOMES CUT-OFF. LITTLE UPWARD FORCING INDICATED...BUT
RESIDUAL MOISTURE SUFFICIENT FOR SCATTERED SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS DURING THE AFTERNOON WITH ISOLATED ACTIVITY OVER
THE VALLEY AREAS. EXPECT ENOUGH SUNSHINE TO ALLOW TEMPERATURES TO
REBOUND...THOUGH STILL BELOW NORMAL FOR THIS TIME OF YEAR. DRIER AIR
BEGINS TO MAKE ITS WAY INTO EASTERN UTAH...SO ONLY SLIGHT CHANCE
THOSE AREAS WILL SEE MOISTURE REACHING THE SURFACE. TREND TOWARD
DRYING CONTINUES OVERNIGHT AND WILL SEE AN END TO ANY SHOWER ACTIVITY
BY MORNING. WILL CONTINUE WITH PERSISTENCE FORECAST FOR LOW TEMPS
EARLY THURSDAY.

.LONG TERM (THURSDAY THROUGH TUESDAY)...WITH NO LONGWAVE PATTERN
CHANGE...THE CHIHUAHUA RIDGE REMAINS IN PLACE. THE NORTHERN PORTION
WILL REMAIN QUITE MALLEABLE. MODELS ARE IN GOOD AGREEMENT BRINGING
THE REGION UNDER INCREASED INFLUENCE OF THE WEST-COAST BAGGY TROUGH.
THE RESULTANT WARM AND DRIER SW FLOW WILL LIKELY LIMIT MOST
CONVECTION TO THE HIGHER ELEVATIONS...THOUGH ANY DAILY DISTURBANCE
COULD INCREASE THUNDERSTORM COVERAGE. WITH THE LOWER LEVELS DRYING...
MOISTURE WILL BE SLOWLY DIMINISHED THRU CONVECTIVE VENTING
VERTICALLY. TEMPERATURES WILL BE AT OR ABOVE SEASONAL AVERAGES. WINDS
WILL REMAIN MAINLY TERRAIN DRIVEN EXCEPT SW OVER THE HIGH EXPOSED
TERRAIN. IT SHOULD BE A LOVELY INDEPENDENCE-DAY WEEKEND...THOUGH FIRE
CONCERNS REMAIN.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH THROUGH 900 PM MDT FOR ZONES 18/19 AND 22.
.UT...NONE.

NL/JOE
Hazardous weather outlook, Jun 29, 10:08 AM MDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1008 AM MDT TUE JUN 29 2004

COZ018-019-022-301330-
ANIMAS RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
SOUTHWEST SAN JUAN MOUNTAINS-
1008 AM MDT TUE JUN 29 2004

...FLASH FLOOD WATCH IN EFFECT UNTIL 900 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN SAN JUAN MOUNTAINS
AND DURANGO AND VICINITY.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
OVER THE MOUNTAINS AND VALLEY OF WESTERN COLORADO AND EASTERN
UTAH. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN WHICH
WILL LIKELY CAUSE DRAINAGE PROBLEMS IN THE MISSIONARY RIDGE BURN
AREA AND OTHER FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY MAINLY OVER
THE MOUNTAINS DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

COZ001>014-017-020-021-023-UTZ022>025-027>029-301330-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1008 AM MDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF WESTERN
COLORADO AND EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
OVER THE MOUNTAINS AND VALLEY OF WESTERN COLORADO AND EASTERN
UTAH. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY MAINLY OVER
THE MOUNTAINS DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

CJC/NL

Nearby

Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.